Jump to content
CrazyBoards.org

Deplin -- more info NEEDED !


Recommended Posts

Hello Eeveryone,

I have been suffering with chronic depression, GAD, panic disorder, etc. Currently, I am on 10mg lexapro that I have increased to 10 fro 7.5 within the last 2 months because I felt lexapro stopped working. I have been on lexapro for the past 5 years, gradually increasing from 2.5 mg to 10 mg over the years on as needed bases, bcs I actually felt it to lose effectiveness. So I have had a really stressful time in college and my personal life that I started to develop unbearable panic attacks. So my doctor gave me deplin 7.5 mg to augment my anti-depressant. I am not sure that it works bcs I have been taking half of the pill for the past week. Yet what makes me especially concerned -- since I am an MS in Nutrition student -- is that 7.5 mg of folate is a WHOLE lot of folic acid. As I was reading online, it could give you some side effects. Yet, Deplin is FDA approved, and I know my doctor would not give to me smth that is unsafe.I was unable to find anything about the difference btw folic acid and l-methylfolate in terms of their metabolism and toxicity. What I am worried now is the safety of taking so much folic acid. As a nutrition sudent, I know that vitamins can be very powerful nutrients, some of them are hormones ( vit. A) that regulate a lot of metabolic functions in the body. Therefore, I tend to believe that deplin works for those whose unresponsiveness to ad takes roots in folate deficiency. Yet, how safe is it to take AS MUCH folate long term, in case if it works? The DRI upper limit for folic acid is 1mg. One Deplin pill is x 7.5 as MUCH ! I would appreciate any thoughts. Thanks.

Link to comment
Share on other sites

It's safe. My pdoc desperately wants me to take it but I've tried three times - scaling back each time - and had anxiety problems from it, little else. But I think most people tolerate it pretty well, whether or not it does anything for them.

Link to comment
Share on other sites

I think it's perfectly safe although not very effective for a lot of people.

Why isn't your pdoc considering different meds rather than ever increasing doses of lexapro? Sometimes SSRIs just crap out and you need a diffeerent one/soemthing else entirely?

I don't get this...

Anna

Link to comment
Share on other sites

HI,

Thank you for your responses ! I know bcs my doc said that we may need either another antidepressant or to increase the current dose, yet later till we see how Deplin works. I actually had my blood test back today and I have a slightly increased level of folic acid in my blood -- only after taking deplin for 3 days. I am also a good eater -- lots of fruits and vegetables, and a multivitamin daily. I would never think that I am folic acid deficient to begin with. Yet, Deplin is not really folic acid, but its third form. I am not sure whether my blood test was actually testing all forms of folic acid or just the very first one. Now I am extra confused about what to do. My psych doc is away on vacation. :(((((

I think it's perfectly safe although not very effective for a lot of people.

Why isn't your pdoc considering different meds rather than ever increasing doses of lexapro? Sometimes SSRIs just crap out and you need a diffeerent one/soemthing else entirely?

I don't get this...

Anna

Link to comment
Share on other sites

The best I can tell it only makes a difference if you're folic acid deficient - as that can affect your mood. Taking extra hasn't shown to be effective for mood disorders.

It doesn't hurt you (I actually tried it), but it doesn't help either.

Link to comment
Share on other sites

I am so not sure how to judge whether Deplin works bcs I would probably make a great placebo patient. I kind of feeling a little better today after taking deplin for one week. But I am not folic acid deficient. In fact, I am afraid to overdose on it. I also tend to get better from simple suggestions and reassurances by doctors and psychiatrists that it is just panic and it will get aways. My main concern for today is an unbearable dizzyness and lightheadedness, especially when I wake up in the morning. I feel like I would faint. Then, the train of crazy thought that I will collapse or smth. So my heart is pounding and it gets even worse. However, I have a great support system -- my Mom and my psychologist, who I can call any time. If it wasnt for them, I dont know how I would make it. Today I am wearing a holter monitor to check my heart, but I am pretty sure it is actually my head. Going for the stress-test on Thursday. For the past week, I have been like to 5 doctors who have no clue what is wrong with me. They all give me Klonopin, yet i dont want to take it because I am afraid of getting addicted to it. So far,it is Lexapro 10mg, Deplin, and Neurontin for sleep. I am finishing up my Master's degree, this terrible panic makes it almost impossible to study. I pray that it will pass soon. My Mom keeps insisting that I should give Deplin more time to work. I reread their website, and they say it is actually the enzyme that a lot of ppl with depression are missing that converts folic acid to its active form. So they suggest that we may eat all this folate which will never be converted into its active form and cross the blood brain barrier.Not sure if I am the case. I kind of feel like quitting Deplin bcs of fear that it could make more harm than good. Makes me feel like a guinea pig in this psych industry.

Link to comment
Share on other sites

I am so not sure how to judge whether Deplin works bcs I would probably make a great placebo patient. I kind of feeling a little better today after taking deplin for one week. But I am not folic acid deficient. In fact, I am afraid to overdose on it. I also tend to get better from simple suggestions and reassurances by doctors and psychiatrists that it is just panic and it will get aways.

Placebo does very well in clinical trials for depression, which is why double-blind trials are so important for new ADs and why many sources recommend using ADs only for severe/clinical depression.

Over the course of experiencing the crackpot-attracting topics for Deplin on the alternative boards, I recall turning up some risks associated with taking Deplin, but other than drug-drug interactions (emedicine.com link - bottom of page) those effects ALSO need to be taken with a grain of salt. Overdose should be pretty darned difficult.

So. If you feel it helps you without excess side effects, and you can afford it, I don't see the problem even if it does act as a placebo for your conditions.

Link to comment
Share on other sites

Hello Everyone,

I am actually confused about what I found online http://deplin-nightmare.blogspot.com/. Please check it out. I am soooooooo confused ! This lady is writing about her horrible experience with Deplin. As of today, I am still taking half of 7.5 mg of Deplin, and feel not a lot of difference. I also take 10mg Lexapro. My panic is still there. My mood is so-so , I blame it on the panic. My doctor is still away, and I am afraid of taking Deplin at its full dose , ie. 7.5 mg. Any suggestions? I truly appreciate everyone's help !!!!

Diana

Link to comment
Share on other sites

It's safe. My pdoc desperately wants me to take it but I've tried three times - scaling back each time - and had anxiety problems from it, little else. But I think most people tolerate it pretty well, whether or not it does anything for them.

Hi, Thank you for your reply! Can you please specify about the kind of anxiety problems that deplin gave to you? I have my heart racing and severe dizziness/ lightheadedness, and not sure whether it is deplin related or just my panic disorder. Thank you so much . Diana

Link to comment
Share on other sites

It's safe. My pdoc desperately wants me to take it but I've tried three times - scaling back each time - and had anxiety problems from it, little else. But I think most people tolerate it pretty well, whether or not it does anything for them.

Hi, Thank you for your reply! Can you please specify about the kind of anxiety problems that deplin gave to you? I have my heart racing and severe dizziness/ lightheadedness, and not sure whether it is deplin related or just my panic disorder. Thank you so much . Diana

Maybe it's a bit of both. I had mostly plain old anxiety with a bit of agitation, like I had before I started taking Deplin, but worse. It is possible to take less than .5 daily. My last iteration was .25 pill daily, and I said no when she wanted me to go to .25 every other day. Meanwhile, there's no reason you have to go up before you get in touch with your pdoc.

Link to comment
Share on other sites

  • 9 months later...

I have been on Deplin 7.5 mg for about 6 months. I asked my doctor to switch me from Effexor ER to Cymbalta about 7 months ago. I switched because Cymbalta had the ability to possibly help me with my Fibromyalgia. After a month I up my dosage of Cymbalta because it wasn't helping with either. I then read a web news release about this new drug that helped the effectiveness of depression. I gave it shot thinking that if it helped the Cymbalta treat my depression/anxiety I might also get some help with the fibro. It took about a month and I have been on it ever since...happy as a clam with only marginal muscle aches and pains. If the Cymbalta folks don't combine Deplin into one pill they are missing a golden opportunity.

It can be costly because insurance doesn't usually cover it. if you go to the Deplin site, they provide links to Mail Order companies. i think I paid $45 for 30 days of 7.5 mg.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...